The World Health Organization has released a medical product alert referring to falsified COVISHIELD vaccine prominent in the WHO African Region, and the South-East Asia Region. The vaccines were reported as falsified products to WHO in July and August 2021.
The genuine manufacturer of COVISHIELD (Serum Institute of India Pvt. Ltd.) has confirmed that the products listed in this alert are falsified. These falsified products have been reported at the patient level in Uganda and India.
According to the WHO, the genuine COVISHIELD vaccine is indicated for active immunisation of individuals 18 years or older for the prevention of coronavirus disease caused by the SARS-CoV-2 virus and should be in accordance with official guidance from national regulatory authorities.
However, the emergence of falsified COVID-19 vaccines poses a serious risk to global public health and places an additional burden on vulnerable populations and health systems. It is important to detect and remove these falsified products from circulation to prevent harm to patients.
The products identified in this alert are confirmed as falsified on the basis that they deliberately/ fraudulently misrepresent their identity, composition or source.
- Batch 4121Z040 – the expiry date (10.08.2021) on this product is falsified.
- COVISHIELD 2ml – the genuine manufacturer does not produce COVISHIELD in 2ml (4 doses).
The WHO requests increased vigilance within the supply chains of countries and regions likely to be affected by these falsified products. Also, increased vigilance is advised and should include hospitals, clinics, health centres, wholesalers, distributors, pharmacies, and any other suppliers of medical products.
“All medical products must be obtained from authorized or licensed suppliers. The products’ authenticity and physical condition should be carefully checked. Seek advice from a healthcare professional in case of doubt. If you are in possession of the above products, please do not use them,” the alert stated.
The alert added that, “If you have used these products, or you suffered an adverse reaction or event having used these products, you are advised to seek immediate medical advice from a qualified healthcare professional and to report the incident to the National Regulatory Authorities/National Pharmacovigilance Centre.”
National regulatory and health authorities are advised to be cautious and immediately notify WHO if these falsified products are discovered in their country.